The Endocrine Society has released a statement urging caution among men who use drugs to treat low testosterone, or “Low T,” while stressing the risks of testosterone booster side effects. The society, which focuses on hormones and health, is lobbying for a decrease in testosterone drug use until more widespread studies have been conducted.
Several studies have linked Low T drugs such as AndroGel to an increased risk of severe side effects, including potentially fatal heart attacks and stroke. Studies also show that a large percentage of patients who are given testosterone boosters are not tested for testosterone deficiency, but instead report common symptoms of natural testosterone decline, including fatigue and decreased sex drive.
Reports of testosterone booster heart attacks and stroke have led the U.S. Food and Drug Administration to launch a formal investigation into Low T drug side effects. The news comes as the drugs have reached record-breaking sales, with more than $2.2 billion worth of testosterone booster drugs sold in 2013.